Alert archive / Nebraska / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 233, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Jul 30, 2002, 1:45 PM CDT for Butler County, Platte County, Nebraska. It was in force for 40 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 30, 2002, 1:45 PM CDT (18:45 UTC)
- Expired
- Jul 30, 2002, 2:25 PM CDT
- In force
- 40 min
- Issued by
- NWS Omaha, NE
- Area
- Counties, with a storm outline in the text
Counties Butler County, NE, Platte County, NE
The radar
The Omaha radar (KOAX), 80 km from the middle of the area, began a volume at 18:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 30, 2:15 PM CDT | Thunderstorm Wind 53 M | Columbus Arpt, NE | A thunderstorm wind gust of 61 mph was recorded by the AWOS at the Columbus airport. This is from the same storm that produced hail up to 1.25 inches in diameter. The winds downed large tree limbs in town, several of which fell on vehicles or downed a few po |
| Jul 30, 2:15 PM CDT | Hail 0.75 | Bellwood, NE | |
| Jul 30, 2:30 PM CDT | Hail 1.75 | Bellwood, NE |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 6.8 hours before the alert went out and 277 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1420 J/kg
- Mixed-layer CIN
- -326 J/kg
- Mixed-layer LCL
- 2219 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 186 m²/s²
- 0-3 km storm-relative helicity
- 193 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
774 WUUS53 KOAX 301845 SVROMA NEC023-141-301925- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE OMAHA NE 143 PM CDT TUE JUL 30 2002 THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BUTLER COUNTY IN EAST CENTRAL NEBRASKA SOUTHEAST PLATTE COUNTY IN NORTHEAST NEBRASKA THIS INCLUDES THE CITY OF COLUMBUS * UNTIL 225 PM CDT * AT 140 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER COLUMBUS. THE STORM WAS MOVING SOUTHEAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BELLWOOD AROUND 215 PM CDT LAW ENFORCEMENT OFFICIALS REPORTED HAIL UP TO DIME SIZE IN COLUMBUS AT 138 PM. LARGE HAIL IS LIKELY WITH THIS STORM. GO TO A SAFE PLACE INSIDE YOUR HOME OR BUSINESS. STAY AWAY FROM WINDOWS AND GLASS DOORS. LAT...LON 4155 9736 4141 9752 4121 9726 4138 9706 CHERMOK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 4:05 AM CDT, 9 hours 40 minutes earlier.
Area forecast discussion, Jul 30, 4:05 AM CDT, 9 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 405 AM CDT TUE JUL 30 2002 FORECAST CHALLENGES...CHC OF TSRA DURING THE PD...TEMPS/HEAT. SYNOPSIS...LATEST SURFACE ANALYSIS HAD LOW PRES CNTRD OVR THE DAKOTAS WITH S FLOW OF 5 TO 15 KTS ACRS THE FORECAST AREA. TEMPS RANGED FM THE LOWER 70S TO THE LOWER 80S...WITH DEWPOINTS MAINLY IN THE 60S. IR STLT/OBS INIDICATING SOME PATCHY MID CLDS ACRS SRN NEB AND EVEN A FEW LIGHTNING STROKES IN CO. THIS AREA IN LOW/MID LVL MOISTURE AXIS WITH NW FLOW AT H5 AND H85 PROFILERS S AT 15 TO 20KTS. HIGH TEMPS TODAY WERE AGAIN ABOVE NORMAL IN THE LOWER AND MID 90S. ACCOMPANYING H85 TEMPS WERE 21-24 DEG C. FORECAST...MODELS IN GOOD AGREEMENT ON MASS FIELDS IN SHORT TERM. HEIGHTS REMAIN HIGH FM 588 TO 591 DM. MAIN UPR TROF SWINGS THRU WED NIGHT/THU...WITH MULTIPLE SHORT WAVES EMBEDDED IN FLOW FRI AND BEYOND. THE 00Z CANADIAN AND UKMET ARE A LITTLE SLOWER WITH THE SFC FNT THAN THE ETA...WHICH IS SLOWER THAN THE AVN. THERMAL RIDGE BUILDS INTO THE FCST AREA TOD AS H85 TEMPS INCREASE TO 25-29 DEG C WITH INCREASING H85 SW WINDS AT 15 TO 25 KTS WITH BETTER MIXING SUNSHINE AND WRMR H85 TEMPS HAVE INCREASED HIGH TEMPS INTO THE 95 TO 102 DEG RANGE. MODELS HAVE CONSISTENTLY GENERATED QPF OVR THE NE THIS AFT AND EVE AND NEW MESOETA STILL HANGING ON TO THIS. WRM MID LVL TEMPS TO HINDER DEVELOPMENT...HOWEVER FEEL SUFFICIENT MOISTURE JUST ABOVE H7 AND HEATING TODAY AROUND 100 TO INCLUDE A SLT CHC NE ZONES TAF AND THIS EVENING WITH THE PASSAGE OF A SHORTWAVE TROF. SFC FNT RMNS TO THE WEST AND ANOTHER HOT DAY WITH TEMPS 98 TO 104. WITH SLOWER MOVEMENT OF FRONT HAVE INCREASED HIGHS THUR SRN ZONES. HAVE BACKED OFF POPS SLIGHTLY FOR THU AS FNT APPEARS MORE ACTIVE TO THE WEST AND S. IN LATER PERIODS...FRI/SAT STILL LOOK UNSETTLED WITH MOISTURE RETURNING AND SFC FNT/SHORTWAVE TROF MOVING THROUGH. SUN AND MON...CONTINUED DRY AND COOLER TREND. .OMA...NONE. ZAPOTOCNY
In the hours before
Special weather statement, Jul 30, 10:15 AM CDT, 3 hours 30 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-301801- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1015 AM CDT TUE JUL 30 2002 STORM SPOTTERS MAY BE NEEDED TODAY AND TONIGHT IN EASTERN NEBRASKA AND SOUTHWEST IOWA. THE AIRMASS OVER NORTHEAST NEBRASKA AND WEST CENTRAL IOWA IS EXPECTED TO BECOME INCREASINGLY UNSTABLE TODAY AS TEMPERATURES SOAR TO AROUND 100 DEGREES. VERY WARM MID LEVEL TEMPERATURES WILL ACT TO SUPPRESS THUNDERSTORM DEVELOPMENT...HOWEVER THE PASSAGE OF A WEATHER DISTURBANCE WILL BE ENOUGH TO TOUCH OFF AREAS OF THUNDERSTORMS. STORMS THAT DEVELOP... MAY BECOME SEVERE. DUE TO FAVORABLE SHEAR PROFILES...DAMAGING WINDS AND LARGE HAIL ARE THE PRIMARY SEVERE WEATHER THREATS. VERY HOT TEMPERATURES ARE EXPECTED ACROSS EASTERN NEBRASKA AND WESTERN IOWA THROUGH WEDNESDAY. READINGS SHOULD CLIMB WELL INTO THE 90S AND SOME ABOVE 100 DEGREES. DURING THE PEAK OF THE DAY...HEAT INDEX VALUES TODAY WILL RANGE FROM 100 TO 110 DEGREES AND ON WEDNESDAY FROM 105 TO 115 DEGREES. NIGHT TIME TEMPERATURES WILL PROVIDE SOME RELIEF FROM THE HEAT...DROPPING BACK INTO THE 70S. THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC INFORMATION IS AVAILABLE ON THE INTERNET AT WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE). GW
Local storm report, Jul 30, 11:25 AM CDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1125 AM CDT TUE JUL 30 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1110 AM 6 SW MONROE NE .88 INCH HAIL
07/30/02 PLATTE REPORTED BY PUBLIC.Special weather statement, Jul 30, 12:25 PM CDT, 1 hour 20 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-302230- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1225 PM CDT TUE JUL 30 2002 STORM SPOTTERS MAY BE NEEDED THIS AFTERNOON AND TONIGHT IN EASTERN NEBRASKA AND SOUTHWEST IOWA. THE AIRMASS OVER EASTERN NEBRASKA AND SOUTHWEST IOWA THIS AFTERNOON AND EVENING IS EXPECTED TO BE UNSTABLE WITH STEEP LAPSE RATES... BRINGING THE POTENTIAL FOR THUNDERSTORMS. THE PASSAGE OF A WEATHER DISTURBANCE MAY ALSO SERVE TO AID THUNDERSTORMS FORMATION. SOME OF THE STORMS MAY BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY SEVERE WEATHER THREATS. VERY HOT TEMPERATURES ARE LIKELY ACROSS EASTERN NEBRASKA AND WESTERN IOWA THROUGH WEDNESDAY. READINGS SHOULD CLIMB TO 97 TO 103 DEGREES. ALTHOUGH DEWPOINTS THIS AFTERNOON WILL BE MAINLY IN THE 60S...HEAT INDEX VALUES THIS AFTERNOON WILL APPROACH 105 DEGREES DURING THE PEAK HEATING OF THE DAY. ON WEDNESDAY THE AIR MASS MAY BE MORE MOIST...WITH AFTERNOON HEAT INDEX VALUES OF FROM 105 TO 115 DEGREES POSSIBLE. NIGHT TIME TEMPERATURES WILL PROVIDE SOME RELIEF FROM THE HEAT...DROPPING BACK INTO THE 70S WITH SOUTHERLY WINDS. THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC INFORMATION IS AVAILABLE ON THE INTERNET AT WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE). GW
The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 10:47 AM CDT | Severe Thunderstorm Warning | OAX | Platte | 28 min |
| Jul 30, 12:37 PM CDT | Severe Thunderstorm Warning | OAX | Butler | 38 min |
| Jul 30, 12:41 PM CDT | Severe Thunderstorm Warning | OAX | Platte | 34 min |
| Jul 30, 1:14 PM CDT | Severe Thunderstorm Warning | OAX | Seward | 46 min |
| Jul 30, 1:16 PM CDT | Severe Thunderstorm Warning | OAX | Platte | 29 min |
| Jul 30, 2:19 PM CDT | Tornado Warning | OAX | Butler | 31 min |
| Jul 30, 5:28 PM CDT | Severe Thunderstorm Warning | OAX | Knox | 47 min |
| Jul 30, 5:36 PM CDT | Severe Thunderstorm Warning | OAX | Antelope | 54 min |
| Jul 30, 6:32 PM CDT | Severe Thunderstorm Warning | OAX | Antelope | 28 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.